Side effects of therapy with prostaglandin E1 in infants with critical congenital heart disease.
The case reports of 492 infants with critical congenital cardiac disease treated with prostaglandin E1 (PGE1) were reviewed to determine the nature and incidence of intercurrent medical events. Forty-three percent of the infants had at least one such event, but only half of these were related to PGE1 and the majority required only minor changes in management. Cardiovascular events were the most common (18% incidence), with cutaneous vasodilation and edema occurring more frequently during intraaortic infusion than during i.v. infusion. Central nervous system events were reported in 16% of the patients. Respiratory depression was reported in 12%, and was particularly common in infants weighing less than 2.0 kg at birth (42%). Hematologic, infectious and renal events appeared for the most part to be unrelated to PGE1. The overall mortality (excluding 19 patients with hypoplastic left-heart syndrome) was 31%; the mortality for the patients with critical coarctation or interruption of the aortic arch was nearly twice that for the cyanotic infants (50% vs 27%). No death was attributed to PGE1 administration. During infusion of PGE1, arterial blood pressure and respiratory activity should be monitored carefully and appropriate supportive steps taken if hypotension or respiratory depression occurs. The development of fever or jitteriness may require reduction of the infusion rate and, in view of the possible increased incidence of infections, the prophylactic use of antibiotics is recommended.
- Copyright © 1981 by American Heart Association